Steroid bursts in children linked to GI bleeding, sepsis, pneumonia
Oral corticosteroid bursts were associated with a 1.4- to 2.2-fold increased risk for gastrointestinal bleeding, sepsis and pneumonia among children within the first month after use, according to study results published in JAMA Pediatrics.
Tsung-Chieh Yao, MD, PhD, an associate professor of pediatrics at Chang Gung University in Taiwan, and colleagues assessed data from Taiwan’s National Health Insurance Research Database on children aged younger than 18 years from 2013 through 2017 in order to evaluate incidence rates for four adverse events — gastrointestinal (GI) bleeding, sepsis, pneumonia and glaucoma.
There were 4,542,623 children in the study. Of these, 1,897,858 (42%) received at least one corticosteroid burst — which is commonly used to treat acute respiratory infections and allergic diseases — during the 5-year study period.
According to the study, the incidence rate differences per 1,000 person years between children who received one corticosteroid burst vs. those who received none were 0.60 (95% CI, 0.55-0.64) for GI bleeding, 0.03 (95% CI, 0.02-0.05) for sepsis, 9.35 (95% CI, 9.19-9.51) for pneumonia and 0.01 (0.01-0.03) for glaucoma.
Those rates within 5 to 30 days after initiating corticosteroid bursts were 1.41 (95% CI, 1.27-1.57) for GI bleeding, 2.02 (95% CI, 1.55-2.64) for sepsis, 2.19 (95% CI, 2.13-2.25) for pneumonia, and 0.98 (95% CI, 0.85-1.13) for glaucoma, the researchers reported. Within the subsequent 31 to 90 days, the rates were 1.10 (95% CI, 1.02-1.19) for GI bleeding, 1.08 (95% CI, 0.88-1.32) for sepsis, 1.09 (95% CI, 1.07-1.11) for pneumonia, and 0.95 (95% CI, 0.85-1.06) for glaucoma.
“Despite the small observed incidence rate difference in sepsis between children with and children without prescriptions of corticosteroid bursts, corticosteroid bursts were associated with a twofold increased risk of sepsis during the first month after starting treatment,” Yao and colleagues wrote. “Particular caution is therefore needed when administering corticosteroid bursts to children.”
Additionally, Yao and colleagues said the findings provide evidence that corticosteroid bursts “are not innocuous but may pose potentially serious health risks, such as GI bleeding, sepsis, and pneumonia, to children. Clinicians prescribing corticosteroid bursts to children need to weigh the benefits against the risks of severe adverse events.”